Alert archive / Wisconsin / Small Craft Advisories in 2023

Small Craft Advisory 21, NWS Green Bay, WI

February 25, 2023

NWS Green Bay, WI issued this small craft advisory at Feb 25, 2023, 3:20 AM CST. It took effect at Feb 25, 2023, 6:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2023, 3:20 AM CST (09:20 UTC)
In effect from
Feb 25, 2023, 6:00 PM CST
Expired
Feb 26, 2023, 3:00 AM CST
In force
9 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

345 
WHUS73 KGRB 250920
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
320 AM CST Sat Feb 25 2023

LMZ541>543-251730-
/O.NEW.KGRB.SC.Y.0021.230226T0000Z-230226T0900Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
320 AM CST Sat Feb 25 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM
CST SUNDAY...

* WHAT...Southwest winds 15 to 20 kts with gusts up to 25 kts and
  waves 2 to 4 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 6 PM this evening to 3 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
482 
WHUS73 KGRB 251641
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1041 AM CST Sat Feb 25 2023

LMZ541>543-260045-
/O.CON.KGRB.SC.Y.0021.230226T0000Z-230226T0900Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1041 AM CST Sat Feb 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 3 AM CST SUNDAY...

* WHAT...Southwest winds 15 to 20 kts with gusts up to 25 kts 
  and waves 2 to 4 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 6 PM this evening to 3 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
906 
WHUS73 KGRB 252032
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
232 PM CST Sat Feb 25 2023

LMZ541>543-260445-
/O.CON.KGRB.SC.Y.0021.230226T0000Z-230226T0900Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
232 PM CST Sat Feb 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 3 AM CST SUNDAY...

* WHAT...Southwest winds 10 to 20 kts with gusts up to 25 kts and
  waves 2 to 4 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 6 PM this evening to 3 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
Eckberg
632 
WHUS73 KGRB 260304
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
904 PM CST Sat Feb 25 2023

LMZ541>543-260900-
/O.CON.KGRB.SC.Y.0021.000000T0000Z-230226T0900Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
904 PM CST Sat Feb 25 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST SUNDAY...

* WHAT...Southwest winds 10 to 20 kts with gusts up to 25 kts
  veering W at 10 to 15 kts overnight. Waves 2 to 4 ft are 
  expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 6 PM this evening to 3 AM CST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Eckberg

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Feb 24, 10:49 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 24, 10:49 PM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1049 PM CST Fri Feb 24 2023

Updated aviation portion for 06Z TAF issuance

.SYNOPSIS...
Issued at 347 PM CST Fri Feb 24 2023

A very active period with a round of light snow tonight, then a
major winter storm producing a fully array of precipitation types
is increasingly likely to affect the area early next week.

The large scale flow over the Atlantic will get locked in as an
intense positive upper height anomaly developing near Iceland
becomes the anchor for a large omega block. The upstream pattern
over the CONUS may morph some from day to day and undergo varying
degrees of splitting, but will primarily consist of a strong west-
southwest flow from the Desert Southwest to the Great Lakes
region.

Shortwave ejecting out of the western trough will bring a series
of weather producing systems through the area. Some will have
access to Gulf moisture and be good precipitation producers. Total
precipitation for the period is likely to be above to much above
normal. Temperatures will still be a little below normal tonight
and tomorrow, the should be AOA normal for the rest of the
period.
&&

.SHORT TERM...Tonight and Saturday
Issued at 347 PM CST Fri Feb 24 2023

A round of light snow is expected tonight as a compact low-
amplitude mid-level shortwave races east across the area in
conjunction with the isentropic lift on the back side of the
receding anticyclone. Model forecast soundings exhibit somewhat of
a cross-hair signature where the best lift intersects a modestly
deep DGZ. This occurs lower in the atmosphere across the north
than in the south. As a result, bumped snow to liquid ratios up a
bit. When combined with the updated QPF, this yielded snowfalls of
1.5 to 2.0 inches across most of the area. Will mention 1-3
inches in text products to open up the range on the high side to
account for the possibility of even higher SLRs as a result of
large, fluffy snowflakes.

The best snows will race through in about a 3-5 hour period. Mid-
level moisture strips out at the end of the event, but it looks
like enough cold air lingers below 700 mb to maintain the presence
of ice crystals even where the mid-level moisture is gone. So
don't anticipate there will be much if any of the FZDZ that
typically occurs on the back side of systems such as this.

Quiet weather with decreasing clouds and warmer temps is
anticipated Saturday in the wake of the system.

.LONG TERM...Saturday Night Through Friday
Issued at 347 PM CST Fri Feb 24 2023

Progressive/energetic flow over the CONUS through the period will
set the stage for two winter weather systems to impact the region.
Stronger system still on track to arrive late Sunday into Monday
with the second arriving mid-week. Plenty of details regarding
p-type to still resolve, but impactful snow/ice appears likely
late Sunday into Monday. Arctic air will remain locked up in
Canada through Wednesday, with temps in our area near/above
normal, then colder air may arrive late next week.

Saturday night and Sunday...weak surface high pressure and mid-
upper level ridging will build across the western Great Lakes,
providing dry and quiet weather conditions. Clouds will stick
around the longest across northern WI, but periods of clearing
are expected for all locations. Lows look to drop into the single
digits and teens for most spots with highs climbing into the 30s.

Monday and Monday night...all eyes will be on the upper low
ejecting out of the southwest U.S. on Sunday, reaching the Plains
Sunday night, then the Great Lakes on Monday. Models still pretty
in good agreement bringing to low to near Milwaukee or the WI/IL
border by 18/21z Monday. This will be a fast moving system but
will have a lot of moisture (PWATs to around 1" and NAEFS mean
specific humidities near/at the climatological max). Expecting
low-end amounts of 0.5" (north) and high-end amounts up to 1.5"
over the south/east CWA. Warm nose aloft and surface temps near
freezing will bring all p-types into play. The high QPF combined
with mixed precip looks to be some significant winter impacts to
the area, but just how much ice and snow accumulation and where it
occurs is still tough to pin down as boundary layer temps are
at/near critical thresholds and just a degree or two difference at
the surface or aloft will have major implications on which p-type
occurs. Airmass over southern Ontario is cold and dry, so this
system will be tapping into that, which could help cool the lower
levels to aid/enhance with evaporative cooling. If this coincides
with an area of strong lift, a quick changeover to snow (or sleet)
could occur. The mixed precip will change over to all snow as the
system begins to exit and the boundary layer cools.

ProbWSSI and WSO are highlighting far northeast WI for the worst
impacts, but sill concerned with significant icing occurring in
central WI. Some impacts in the Fox Valley and lake shore are
expected as well, even if rain falls as it could freeze on the
cold ground, especially in the early morning hours when temps are
the coldest and the sun is not up. Where freezing rain is the
dominate weather type, ice storm potential will be there given the
high QPF expected. Where/if snow is more dominate over northern
WI, 6+ inches will be likely. The Monday morning commute looks to
be heavily impacted for all but far northeast WI as the cold
ground will promote anything that falls (including rain) to
freeze. Winds will also play a role with this system, as the
pressure gradient tightens up just north of the low track. Some
concern the strongest winds will not be able to mix down to the
surface due to the inversion in place, but any 25+ mph wind could
create major issues where the ice and heavy snow occur.

Rest of the long term...models are trending toward having a
weaker system come through during the mid part of next week. Some
winter impacts to the area are possible, but lots of uncertainty
on how this small/compact piece of energy will behave. Colder air
will push into the area behind this system as flow briefly becomes
northwest, but just how far south/east it can get is not well
handled by the models, as flow looks to return to the west again.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1045 PM CST Fri Feb 24 2023

Light to occasionally moderate snow, with IFR/local LIFR
conditions will continue into the overnight hours, then taper
late tonight into early Saturday. Most airports should get a
couple inches of powdery snow, so plowing operations will likely
be needed. After the snow ends, low ceilings with MVFR conditions
will linger into the late morning or early afternoon.

Southwest winds will become a bit gusty on Saturday. LLWS is
expected to develop early Saturday evening, as west winds aloft
increase to around 40 knots.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Bersch
AVIATION.......Kieckbusch
Hazardous weather outlook, Feb 24, 3:21 PM CST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
321 PM CST Fri Feb 24 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252130-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
321 PM CST Fri Feb 24 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Slippery travel conditions are likely from late evening through
the overnight hours as a band of light snow moves across the
region. One to three inches of accumulation is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Widespread hazardous travel conditions are possible early next
week as a strong storm system affects the region. A wide range of
precipitation types and strong winds are possible. Power outages
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report their snowfall measurements to
the National Weather Service. The public can report their snow
amounts via the NWS Green Bay Twitter and Facebook pages.

LMZ521-522-541>543-252130-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
321 PM CST Fri Feb 24 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Easterly Gales are possible during the day Monday, turning to the
northwest by Monday night into Tuesday.

Skowronski/Bersch

In the hours before

Special weather statement, Feb 24, 9:22 PM CST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Green Bay WI
922 PM CST Fri Feb 24 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-250630-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
922 PM CST Fri Feb 24 2023

...ANOTHER ROUND OF SNOW EXPECTED TONIGHT...

Light to occasionally moderate snow will quickly overspread the
region from southwest to northeast through midnight. The snow will
persist into the overnight hours, then taper off from southwest to
northeast between 3 am and 6 am. A total accumulation of 2 to 3
inches of powdery snow can be expected across most of the area.

Roads will become snow covered and slippery across the region
tonight, so motorists should be prepared for hazardous travel
conditions.

Kieckbusch
Special weather statement, Feb 24, 10:53 PM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1053 PM CST Fri Feb 24 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-251000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1053 PM CST Fri Feb 24 2023

...SNOW WILL RESULT IN HAZARDOUS TRAVEL OVERNIGHT...

Light to occasionally moderate snow will continue into the
overnight hours, then taper off from southwest to northeast
between 4 am and 7 am. A total accumulation of 2 to 3 inches of
powdery snow can be expected across most of the area by daybreak.

Visibility will be reduced and roads will become snow covered and
slippery, so motorists should be prepared for hazardous travel
conditions overnight.

Kieckbusch
Special weather statement, Feb 25, 12:28 AM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1228 AM CST Sat Feb 25 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-250930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1228 AM CST Sat Feb 25 2023

...SNOW COVERED ROADS CREATING HAZARDOUS TRAVEL OVERNIGHT...

Light to occasionally moderate snow will continue overnight, then
then taper off from southwest to northeast between 4 am and 7 am.
The highest snowfall accumulation rates will generally be south
of a line from Green Bay to Marshfield. A total accumulation of 2
to 3 inches of powdery snow can be expected across most of the
area by daybreak Saturday.

Visibility will be reduced and roads will be snow covered and
slippery. Motorists should be prepared for hazardous travel
conditions overnight. Slow down and allow plenty of space between
you and other vehicles.

ESB
Special weather statement, Feb 25, 2:43 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Green Bay WI
243 AM CST Sat Feb 25 2023

WIZ013-020-021-031-036-037-045-073-074-251145-
Northern Marinette County-Menominee-Northern Oconto County-
Shawano-Portage-Waupaca-Waushara-Southern Marinette County-
Southern Oconto County-
243 AM CST Sat Feb 25 2023

...LIGHT SNOW CREATING SLIPPERY ROADS EARLY THIS MORNING...

Light snow will continue early this morning but should quickly
taper off 3 am and 6 am. An inch of two of light fluffy snow will
create slippery roads overnight.

Motorists should be prepared for hazardous travel conditions
overnight.

WIZ022-038>040-048>050-251145-
Door-Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc-
243 AM CST Sat Feb 25 2023

...MODERATE SNOW CREATING HAZARDOUS TRAVEL EARLY THIS MORNING...

Light to occasionally moderate snow will continue early this
morning, then then taper off from southwest to northeast between
4 am and 7 am. The highest snowfall accumulation rates will
generally be along and south of a line from Sturgeon Bay to Green
Bay to Oshkosh. A total accumulation of 2 to 3 inches of powdery
snow is expected across most of the area by daybreak Saturday.

Visibility will occasionally be reduced to less than a mile and
roads will be snow covered and slippery. Motorists should expect
hazardous travel conditions early this morning. Slow down and
allow plenty of space between you and other vehicles.

ESB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 2:56 PM CSTWinter Storm WatchGRBFlorence, Forest, Langlade, Lincoln, Marathon, Marinette and 9 more22 hr

Nearby

Small Craft Advisories in Wisconsin, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.